I have had Parkinsons for 18 0r more years. My problem is locking up, can’t move.
Example: If I’m keying in onÂ an object, trying to carry something, I will lock up and have to struggle to move.Â Once moving I’m better until I stop;then I struggle all over again. Is this a side effect of medication I take?Â Jack
It is certainly the case that medications for Parkinsons have many side effects. You are wondering whether the side effects of theÂ medications you are currently taking might be causing the freezing.
By way of investigating this issue, I recommend that you ask your pharmacist for the drug sheets on allÂ medications that you currently take. Drug companies are actually quite good about reporting all the possible side effects. It is their legal obligation. If you see freezing listed as a side effectÂ on the drug sheet disclosure, then you have the answer to the question you are asking here.
I would speculate that even if medication is contributing to the freezing that you are currently experiencing itÂ is probably not the sole factor at play here. I had a fascinating interview with Kevin Lockette, a physical therapist, that wasÂ posted on this website last week.Â I recommend you listen to the teleseminar. Kevin talks about the importance of posture in facilitating movement.
In working with people ourselves, we have noticed that changing positions akways helps people get unstuck. If you move from side to side after freezing itÂ usually helps. If you focus on yourÂ destination, it helps.
The reason for freezing is that the energy required for fluid movement gets totally blocked because of how you are standing and holding your body.Â Another way of saying this is that the center of balance gets shifted too far forward.
When you think about the challenge of freezing asÂ a center of gravity issue it is much easier to address. You can do something about being stuckÂ in the moment. If youÂ are thinking freezing isÂ being caused byÂ medications you take,Â then you may be less likely toÂ think aboutÂ immediate shifts in your balance that can help tremendously.
Robert Rodgers, Ph.D.